New dangerous drug poses risk to first responders

First responders now risk being exposed to a powerful drug that if touched-- could cause THEM to overdose.

There is a new risk to the people on the front lines of the opioid fight — overdose simply from exposure to a dangerous new drug.

Illegal fentanyl is making its way into Washington state, putting first responders at risk.

Drug officers in Snohomish County say they think illegal fentanyl is on the streets; they’ve done buys and sent samples to the lab for testing. This is a scary prospect for the people who interact with drug users.

Content Continues Below

Corrections officers in the Snohomish County Jail deal with dangerous people every day.  But now there’s a new concern — not about the inmates, but what’s on them.

The Snohomish County Sheriff’s Office says following suit with a warning issued by the Drug Enforcement Agency, they too warned their jail staff of accidental, secondhand overdose from fentanyl.

“[Corrections officers] wear gloves, they’re gloved up but I think it’s the risk of inhaling the particles,” explained Shari Ireton, with the Sheriff’s Office.

In its powder form those particles are 100 times more powerful than morphine, 50 times more powerful than heroin and often laced with heroin.

If remnants of the drug is on an inmate or an officer in the field finds it on a suspect and accidentally inhales it, they can overdose.

In its liquid form, fentanyl can be absorbed by skin.

“There’s an even greater threat on the horizon than fentanyl, that’s carfentanil which is used by the veterinary community for large animals. That drug is a thousand times more potent than morphine,” explained Dr. Gary Goldbaum with the Snohomish County Health District.

Goldbaum says the drug is so new in Washington state that they don’t have any data on it yet.  And unlike with a heroin overdose, it’s unlikely one shot of naloxone — an overdose reversal drug — will save a life.

“The problem is those drugs that become much more potent will require ever higher doses of the Narcan to reverse the overdose and at some point you won’t be able to give enough of the naloxone, that Narcan, to effect an overdose by one of these really potent drugs, so that is a real problem the emergency medical community and the medical community is facing,” Goldbaum concluded.

In its legal form, fentanyl is usually worn as a patch on the skin and is a very strong painkiller. Many people who use the illegal form don’t realize it’s been mixed into another drug they are using.

The Snohomish County Health District is hosting four community forums on the heroin epidemic, beginning next month. The health officials plan to address fentanyl as well.